When you’re in pain, you might reach for ibuprofen or aspirin without much thought, but new research has shown risks you should be aware of.
You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication pose before you decide to use them. Younger men, amazingly, could carry a higher risk factor.
What The Research Says About Hearing Loss And Pain Killers
Esteemed universities, including Vanderbilt, Harvard, and Brigham Young, carried out a comprehensive 30 year study. The researchers asked 27,000 people between the ages of 40 and 74, to fill out a biyearly questionnaire that included several lifestyle and health questions.
Because the survey was so diverse, researchers were unsure of what they would discover. After reviewing the data, they were surprised to find a solid connection between loss of hearing and over-the-counter pain relievers.
The data also revealed something even more alarming. Men 50 or younger were approximately two times as likely to have hearing loss if they frequently used acetaminophen. People who frequently used aspirin had a 50% chance of experiencing hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of getting irreversible hearing loss.
It was also striking that taking low doses frequently seemed to be worse for their hearing than using higher doses occasionally.
It’s important to note this correlation, but it doesn’t definitively show whether the pain relievers in fact caused the hearing loss. Causation can only be demonstrated with more study. But these findings are persuasive enough that we should reconsider how we’re using pain relievers.
Hearing Loss And Pain Relievers – Current Theories
Researchers have several plausible theories as to why pain relievers may cause hearing impairment.
Your nerves convey the sensation of pain to your brain. Blood flow to a specific nerve is blocked by over-the-counter pain relievers. This impedes nerve signals that normally communicate with the brain, so you feel less pain.
Scientists suspect this process also decreases blood flow in the inner ear. Less blood flow means less oxygen and nutrients. When the flow is reduced for extended periods of time, cells end up malnourished and die.
Also, there’s a specific protein that guards the inner ear from loud noises and it seems like acetaminophen, in particular, could block this.
What You Can do?
Perhaps the most significant point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This verifies that hearing loss doesn’t just affect the elderly. But as you get older, if you take the right steps you will have a better chance of maintaining your hearing.
While we aren’t suggesting you entirely stop using pain relievers, you should recognize that there may be unfavorable repercussions. Take pain relievers as prescribed and decrease how often you use them if possible.
Seek out other pain relief possibilities, including gentle exercise. It would also be a practical idea to increase the Omega-3 fat in your diet and minimize foods that cause inflammation. These approaches have been shown to naturally decrease inflammation and pain while enhancing blood flow.
And finally, schedule an appointment with us for a hearing test. Don’t forget, hearing examinations are for individuals of all ages. The best time to start talking to us about preventing further hearing loss is when you under 50.